A nonlinear panel data model of cross-sectional dependence
George Kapetanios,
James Mitchell and
Yongcheol Shin
Journal of Econometrics, 2014, vol. 179, issue 2, 134-157
Abstract:
This paper proposes a nonlinear panel data model which can endogenously generate both ‘weak’ and ‘strong’ cross-sectional dependence. The model’s distinguishing characteristic is that a given agent’s behaviour is influenced by an aggregation of the views or actions of those around them. The model allows for considerable flexibility in terms of the genesis of this herding or clustering type behaviour. At an econometric level, the model is shown to nest various extant dynamic panel data models. These include panel AR models, spatial models, which accommodate weak dependence only, and panel models where cross-sectional averages or factors exogenously generate strong, but not weak, cross sectional dependence. An important implication is that the appropriate model for the aggregate series becomes intrinsically nonlinear, due to the clustering behaviour, and thus requires the disaggregates to be simultaneously considered with the aggregate. We provide the associated asymptotic theory for estimation and inference. This is supplemented with Monte Carlo studies and two empirical applications which indicate the utility of our proposed model as a vehicle to model different types of cross-sectional dependence.
Keywords: Nonlinear panel data model; Clustering; Cross-section dependence; Factor models; Monte Carlo simulations; Application to stock returns and inflation (search for similar items in EconPapers)
JEL-codes: C31 C33 C51 E31 G14 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (18)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407614000037
Full text for ScienceDirect subscribers only
Related works:
Working Paper: A Nonlinear Panel Data Model of Cross-Sectional Dependence (2012) 
Working Paper: A Nonlinear Panel Data Model of Cross-sectional Dependence (2010)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:179:y:2014:i:2:p:134-157
DOI: 10.1016/j.jeconom.2014.01.002
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().